Ohio, 2013

Hail in Ohio, June 30, 2013

June 30, 2013 · NWS CLE · 1 event in 1 county or zone

Scattered thunderstorms developed across northern Ohio with weak low pressure over the region. One thunderstorm produced golf ball size hail in Mount Gilead.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Scattered thunderstorms developed across northern Ohio with weak low pressure over the region. One thunderstorm produced golf ball size hail in Mount Gilead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 30, 1:02 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 30, 1:02 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
202 PM EDT SUN JUN 30 2013

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL REMAIN CENTERED OVER THE OHIO VALLEY
MOST OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SOME CLEARING WORKING NORTH INTO MARION...MORROW...KNOX COUNTY AND
STORMS STARTING TO POP. THIS WILL CONTINUE TO BE THE CASE...WITH
FASTER DEVELOPMENT ACROSS THE SOUTHWEST COUNTIES...CLOSER TO THE
UPPER LOW. IT WILL TAKE SLIGHTLY LONGER FOR STORMS TO DEVELOP
ACROSS NE OH/NW PA BUT AS THE CLEARING WORKS IT WAY NORTH WE WILL
SEE THE ACTIVITY INCREASE. MOST STORMS WILL ONCE AGAIN HAVE
LOCALLY HEAVY RAIN AND THERE IS OF COURSE STILL A CONCERN FOR
LOCALIZED FLOODING. THE ACTIVITY BETWEEN MORROW AND HANCOCK
COUNTY WILL LIKELY BE SLOWER MOVING AND MAY HAVE MORE POTENTIAL
FOR FLOODING. WILL NOT ISSUE A WATCH AT THIS TIME BUT WILL MONITOR
THE MOVEMENT OF THE CELLS.

FORECAST TEMPERATURES LOOK OK EXCEPT WE ARE A LITTLE SLOW TO WARM
UP WHERE IT HAS BEEN OVERCAST. WE WILL CATCH UP AS WE GET SOME
BREAKS IN THE CLOUDS. THE EXCEPTION COULD BE THE TOLEDO AREA WHERE
IT MAY STAY CLOUDY...CHOPPED A COUPLE OF DEGREES OFF THE FORECAST
HIGHS THERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
NOT MUCH NEW TO WRITE ABOUT TODAY AS LOW PRESSURE WILL SLOWLY
SLIDE S AND W OF THE AREA. THIS WILL LEAVE AN INVERTED TROUGH
DRAPED ACROSS THE AREA MOST OF THE PERIOD. PRECIP COVERAGE WILL BE
AT LEAST PARTIALLY DIURNALLY DRIVEN AND EXPECT COVERAGE TO DROP
OFF SIGNIFICANTLY AFTER LATE EVENING. WILL NEED LIKELY WORDING
DURING THE DAYLIGHT HOURS. BEST CHANCES FOR RAIN WILL LIKELY BE
TUESDAY WHEN THE AREA WILL BE RIGHT UNDER THE TROUGH. LOCALLY
HEAVY RAINFALL IS POSSIBLE...ESPECIALLY WITH ANY THUNDERSTORMS
THAT DEVELOP. THE AIR MASS WILL REMAIN JUICED WITH PWATS OF AROUND 1.5
INCHES. HIGHS WILL BE IN THE UPPER 70S THE NEXT COUPLE OF DAYS BUT
LOW 80S ARE POSSIBLE FOR WEDNESDAY AS THE AREA FINALLY SEES SW
FLOW RETURN.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
PERSISTENT UPPER LEVEL TROUGH ACROSS THE FORECAST AREA WILL FINALLY
BEGIN TO BREAK DOWN BY WEEKS END. LARGE AREA OF HIGH PRESSURE OVER
THE ATLANTIC OCEAN WILL BUILD BACK WEST AND EXTEND INTO THE EASTERN
HALF OF THE UNITED STATES. THIS WILL BUILD RESULTING SURFACE HIGH
PRESSURE WEST INTO THE AREA AS WELL.

CONVEYOR BELT OF MOISTURE EXPECTED TO OCCUR FOR MUCH OF THE WEEK
RIGHT OUT OF THE GULF OF MEXICO WILL CONTINUE INTO SATURDAY. THIS
ALONG WITH QUICK SHOTS OF UPPER LEVEL POSITIVE VORTICITY ADVECTION
EXPECTED...SHOWERS AND THUNDERSTORMS WILL BE A CONTINUOUS THREAT FOR
MUCH OF THE PERIOD. WILL STILL KEEP AT LEAST A SLIGHT CHANCE OF
PRECIPITATION FRIDAY INTO SATURDAY EVEN THOUGH MODELS ARE HINTING AT
CUTTING OFF SOME OF THE MOISTURE FROM THE SOUTH BY THAT TIME PERIOD.

OTHERWISE...WITH ATLANTIC/BERMUDA HIGH IN PLACE...WARM TROPICAL AIR
WILL STREAM NORTH INTO THE REGION RESULTING IN WARM TEMPERATURES AND
HUMID CONDITIONS.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AGAIN THIS
AFTERNOON AS LOW PRESSURE REMAINS OVER THE REGION. MOST LIKELY SITES
TO EXPERIENCE THUNDERSTORMS THIS AFTERNOON ARE FDY/MFD/CAK/YNG
ALTHOUGH THEY ARE POSSIBLE ANYWHERE. THUNDERSTORMS WILL ONCE AGAIN
BE CAPABLE OF PRODUCING HEAVY RAINFALL AND IFR CONDITIONS.
THUNDERSTORMS WILL DECREASE AS WE PROGRESS THROUGH THE EVENING
HOURS. PATCHY BR/HZ AND STRATUS WILL BE POSSIBLE TOWARDS
DAWN...MAINLY FOR AREAS THAT EXPERIENCE RAIN TODAY. SHOWERS AND
THUNDERSTORMS WILL RE-DEVELOP ON MONDAY AFTERNOON...ESPECIALLY FROM
CENTRAL OHIO TO NW PENNSYLVANIA.

.OUTLOOK...NON-VFR IN SCATTERED SHOWERS/THUNDERSTORMS AS WELL AS
EARLY MORNING FOG THROUGH FRIDAY.

&&

.MARINE...
NORTHEAST FLOW DOWN THE LAKE WILL RESULT IN CHOPPY LAKE CONDITIONS
TODAY THROUGH MONDAY ALONG THE SOUTH SHORE. MAY APPROACH SMALL CRAFT
CRITERIA BY TUESDAY...MAINLY WEST HALF OF THE LAKE.
THEN...EXPECTING WINDS TO DIMINISH AND WAVES SUBSIDE TO A FOOT OR
LESS BY TUESDAY NIGHT. THIS TREND WILL CONTINUE THROUGH THURSDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KUBINA
LONG TERM...LOMBARDY
AVIATION...KEC
MARINE...LOMBARDY
Hazardous weather outlook, Jun 30, 9:21 AM EST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1021 AM EDT SUN JUN 30 2013

OHZ006-011>014-017>023-027>033-036>038-047-089-PAZ001>003-011430-
WOOD-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HANCOCK-SENECA-HURON-
MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-
WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1021 AM EDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT SO THE POTENTIAL FOR FLOODING WILL REMAIN ELEVATED. AN
ISOLATED SEVERE STORM IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY THIS WEEK SO THE
POTENTIAL FOR FLOODING WILL REMAIN ELEVATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-007>010-011430-
LUCAS-OTTAWA-SANDUSKY-ERIE OH-LORAIN-
1021 AM EDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE LAKE ERIE
SHORELINE TODAY.

SCATTERED SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT SO THE POTENTIAL FOR FLOODING WILL REMAIN ELEVATED. AN
ISOLATED SEVERE STORM IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY THIS WEEK SO THE
POTENTIAL FOR FLOODING WILL REMAIN ELEVATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-011430-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
1021 AM EDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. WATERSPOUTS
COULD OCCUR WITH ANY OF THE STRONGER STORMS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 126 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Morrow

When
June 30, 2:25 PM EST
Where
Morrow County, 0.52 mi W of Mt Gilead
Measured
1.75 in hail
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
40.550, -82.840

A trained weather spotter reported golf ball size hail in Mount Gilead.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461081.